Texas, 2004

Hail and Damaging Winds in Texas, June 5, 2004

June 5, 2004 · NWS AMA · 12 events in 8 counties and zones

Severe thunderstorms containing high winds and large hail moved across the western Texas panhandle into the northeastern Texas panhandle during the evening hours. No injuries were reported from the severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms containing high winds and large hail moved across the western Texas panhandle into the northeastern Texas panhandle during the evening hours. No injuries were reported from the severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 5, 2:33 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 5, 2:33 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT SAT JUN 5 2004

.DISCUSSION...
RADAR REFLECTIVITY LOOKS LIKE DEJA VU FROM 24 HOURS AGO. INITIAL
STRONG CONVECTION ACROSS HIGHER TERRAIN TO THE NORTHWEST OF THE
PANHANDLES AND ACROSS THE WESTERN OKLAHOMA PANHANDLE WILL PUSH
SOUTHEAST COURTESY OF BRISK NORTHWEST MIDDLE LEVEL FLOW. ONE
METEOROLOGICAL DIFFERENCE TODAY IS THE SURFACE BOUNDARY STRETCHED
FROM NEAR CIMARRON COUNTY OKLAHOMA INTO WESTERN KANSAS. WS400
WILL BE IN EFFECT UNTIL 02Z THIS EVENING.

FOR SUNDAY...LEE TROFING RETURNS ACROSS THE SOUTHERN HIGH PLAINS
DURING THE AFTERNOON. HAVE RETAINED SLIGHT CHANCE POPS BASED ON
DIURNAL INSTABILITY DUE TO INSOLATION AND BOUNDARY LAYER MOISTURE
WHICH IS EXPECTED TO REMAIN IN PLACE ACROSS THE PANHANDLES.

MEDIUM RANGE NWP MAINTAIN DEEP WEST COAST TROF WHICH WILL BE A
FORECAST CHALLENGE NEXT WEEK. EXPECT TRANSITION FROM CURRENT
NORTHWEST FLOW REGIME TO SOUTHWEST FLOW REGIME EARLY NEXT WEEK.
HAVE KEPT MONDAY AND TUESDAY DRY AND SEASONABLY WARM THINKING THE
CAP WILL STRENGTHEN OVER THE SOUTHERN HIGH PLAINS AND PROVIDE
SUFFICIENT CONVECTIVE INHIBITION.

FOR WEDNESDAY AND THURSDAY...ECMWF/GFS AND CANADIAN DEPICT ENERGIZED
SOUTHWEST FLOW WILL INTERACT WITH CLIMATOLOGICAL INSTABILITY ACROSS
THE PANHANDLES AND THE CENTRAL/SOUTHERN HIGH PLAINS. HAVE ADDED
BROAD BRUSH SLIGHT CHANCE EVENING/NIGHTTIME POPS TO THE ENTIRE
FORECAST AREA BEING UNCERTAIN AS TO WHETHER WESTERN OR EASTERN
COUNTIES HAVE A HIGHER PERCENT CHANCE. LATER SHIFTS WILL NEED TO
REFINE/ADJUST POPS FOR THE WEDNESDAY AND THURSDAY PERIODS.

SLATTERY

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     62  90  64  92 /  70  20  20  10
BEAVER       64  88  67  92 /  70  20  20  10
BOISE CITY   59  88  59  92 /  70  20  20  10
BORGER       64  91  67  94 /  70  20  20  10
BOYS RANCH   63  89  62  95 /  70  20  20  10
CANYON       62  90  65  93 /  70  20  20  10
CLARENDON    66  89  67  94 /  70  20  20  10
DALHART      61  89  60  93 /  70  20  20  10
GUYMON       61  88  65  94 /  70  20  20  10
HEREFORD     62  90  62  93 /  70  20  20  10
LIPSCOMB     67  88  68  91 /  70  20  20  10
PAMPA        63  90  66  92 /  70  20  20  10
SHAMROCK     67  91  68  93 /  70  20  20  10
WELLINGTON   67  93  69  94 /  70  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/13
Hazardous weather outlook, Jun 5, 12:00 PM CST, 4 hours 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT JUN 5 2004

OKZ001>003-TXZ001>020-061100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON THROUGH TONIGHT.
THUNDERSTORMS ARE EXPECTED TO FIRST DEVELOP OVER HIGHER ELEVATIONS OF
SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO AS ANOTHER UPPER LEVEL
LOW PRESSURE SYSTEM APPROACHES THE SOUTHERN HIGH PLAINS. THESE
STORMS ARE FORECAST TO MOVE SOUTHEAST INTO THE OKLAHOMA AND TEXAS
PANHANDLES LATE THIS AFTERNOON THROUGH TONIGHT ALONG WITH THE
UPPER LEVEL LOW PRESSURE SYSTEM. SOME OF THE STORMS WHICH FORM WILL
HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE EXPECTED ON SUNDAY AFTERNOON AND
EVENING. ANY STORMS THAT FORM ARE NOT EXPECTED TO REACH SEVERE
LIMITS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AFTER 4 PM THIS AFTERNOON.

ANDRADE

In the hours before

Special weather statement, Jun 5, 1:50 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT SAT JUN 5 2004

OKZ001-052100-
CIMARRON-
250 PM CDT SAT JUN 5 2004

...STRONG THUNDERSTORMS MOVING INTO CIMARRON COUNTY...

STRONG THUNDERSTORMS MOVING OUT OF SOUTHEAST COLORADO WILL CONTINUE
MOVING SOUTHEAST AT 25 MPH ACROSS CIMARRON COUNTY IN THE OKLAHOMA
PANHANDLE THROUGH 4 PM. KEYES AND BOISE CITY WILL LIKELY BE
AFFECTED. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO
AROUND 45 MPH...HAIL UP TO ONE HALF OF AN INCH IN DIAMETER...
DEADLY CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

ANDRADE
Local storm report, Jun 5, 2:43 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             BOISE CITY              36.73N 102.51W
06/05/2004  0.88 INCH        CIMARRON           OK   LAW ENFORCEMENT

&&

RD
Special weather statement, Jun 5, 4:09 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
509 PM CDT SAT JUN 5 2004

TXZ001-006-052300-
DALLAM-HARTLEY-
509 PM CDT SAT JUN 5 2004

...STRONG THUNDERSTORMS OVER NORTHWEST DALLAM COUNTY...

STRONG THUNDERSTORMS WILL CONTINUE MOVING SOUTHEAST AT 25 MPH ACROSS
DALLAM COUNTY IN THE NORTHWEST TEXAS PANHANDLE THROUGH 600 PM.
TEXLINE AND WARE WILL LIKELY BE AFFECTED. THESE STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS TO AROUND 45 MPH...HAIL UP TO ONE
HALF OF AN INCH IN DIAMETER...DEADLY CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL.

OKZ002-003-052300-
BEAVER-TEXAS-
509 PM CDT SAT JUN 5 2004

...STRONG THUNDERSTORMS OVER TEXAS COUNTY AND NORTHWEST BEAVER
COUNTY...

STRONG THUNDERSTORMS WILL CONTINUE MOVING SOUTHEAST AT 25 MPH ACROSS
TEXAS AND BEAVER COUNTY IN THE OKLAHOMA PANHANDLE THROUGH 600 PM.

GUYMON...HOOKER...TURPIN AND BEAVER WILL LIKELY BE AFFECTED. THESE
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO AROUND 45 MPH...
HAIL UP TO ONE HALF OF AN INCH IN DIAMETER...DEADLY CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL.

SLATTERY

The radar

The Amarillo radar (KAMA), 163 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Dallam

When
June 5, 4:25 PM CST
Where
Dallam County, 7 mi SE of Texline
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.317, -102.933

Hail, Dallam

When
June 5, 4:35 PM CST
Where
Dallam County, 8 mi W of Ware
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.183, -102.850

Thunderstorm Wind, Lipscomb

When
June 5, 6:23 PM CST
Where
Lipscomb County, 4 mi W of Darrouzett
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -100.383

A large tree was reported blown over by the high winds and blocking one side of Texas Highway 15.

Thunderstorm Wind, Potter

When
June 5, 6:33 PM CST to 6:45 PM CST
Where
Potter County, 23 mi NW of Amarillo
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.433, -102.100

Hail, Lipscomb

When
June 5, 6:55 PM CST
Where
Lipscomb County, Higgins
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.117, -100.017

Thunderstorm Wind, Randall

When
June 5, 6:57 PM CST
Where
Randall County, 10 mi S of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.050, -101.817

Thunderstorm Wind, Deaf Smith

When
June 5, 7:00 PM CST
Where
Deaf Smith County, 25 mi W of Hereford
Measured
56 kt (64 mph) estimated gust
Property damage
$23,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.817, -102.833

Large trees were reported blown over by the high winds with one tree landing on a pickup truck. There was also large glass blown out of a building in the town of Bootleg.

Thunderstorm Wind, Randall

When
June 5, 7:05 PM CST
Where
Randall County, 7 mi SE of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.133, -101.733

Thunderstorm Wind, Hemphill

When
June 5, 7:15 PM CST
Where
Hemphill County, 3 mi S of Glazier
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
35.950, -100.233

A large tree was reported blown over by the high winds.

Thunderstorm Wind, Hemphill

When
June 5, 7:20 PM CST
Where
Hemphill County, 20 mi ENE of Canadian
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
36.017, -100.050

Hail, Hansford

When
June 5, 8:46 PM CST
Where
Hansford County, 12 mi E of Gruver
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.267, -101.183

Hail, Hutchinson

When
June 5, 9:10 PM CST
Where
Hutchinson County, Pringle
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.950, -101.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410101, 5410102, 5410103, 5410104, 5410105, 5410110, 5410112, 5410111, 5410106, 5410107, 5410108, 5410109.